Has anyone experienced severe muscle cramps all over, and found any treatment that works? My husband needs a transplant, but right now his main problem is the severe cramping all over his body, which is debilitating him. We have gotten many possibilities of what is could be, but no real treatment for it. Any suggestions?
Muscle cramps are a common complication of cirrhosis. About half of all persons with cirrhosis experience muscle cramps. Muscle cramps are related to the duration of cirrhosis and the severity of liver damage.The exact reason for leg cramps is unknown. More study must be done in this area before we have a real solution for at least most sufferers. It's cause is probably multiple factors. So there is no one effective treatment for cramps. One solution may work for one person but not another.
Some Treatments Options:
* patients with chronic persistent leg cramps may benefit from treatment with magnesium.
*A weekly injection of albumin.
* The amino acid taurine might help reduce muscle cramps in individuals with cirrhosis. (Beth Israel Medical Center)
* Some say zinc might be helpful.
* Quinine sulfate is the most commonly prescribed drug in this condition but is only partially effective and has serious adverse reactions including reports of low platelets
(which could be fatal), cinchonism, gastrointestinal symptoms, deafness, and optic atrophy.
i had all over muscle cramps right after getting on tx . my blood ct was very low. i had to start procrit. dr also gave me requip, really helps on legs! i am taking fe 3xday and folic acid. 1xday. mag 3xday. finally my cramps have subsided pretty much, except every now n then leg cramps, but i do have muscle spasms in shoulders everyday. take a soma when can't take them, spasms, anymore. i do take requip every night can't take all body cramps!!! feel for your husband it is the most miserable feeling in the world. hang in there!!! as isobeela stated do get k checked.
Sorry to hear that your husband is suffering with muscle discomfort. As Hector points out, its not uncommon in decompensated liver disease, and can be due to a number of different factors. Being that your husband is under the care of transplant physicians, you should definitely address this symptom with them as they might have possible solutions to make him more comfortable. All supplements and medications need to be carefully considered and balanced in someone with progressed cirrhosis, but there might be options to help alleviate your husband's cramps. Best of luck.
Thanks to you and the others who responded to my question. With all the Dr.'s we've seen. In CA, NV. and now NE., no one offered any type of solution except to drink tonic water. No injections of albumin, magnesium, or zinc. They have us scared to try anything, cause the liver will not metabolize it correctly.
To Julie, was there any talk of the requip building up due to the fact the liver can't metabolize it correctly?
I will look into your solutions, and try. Apparantly, none of the doctors we see want to do anything about it. Thanks for your help, and if anyone finds the miracle cure, please let me know so my husband can go to work!!!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.